My son is 14 and was diagnosed with ADHD in Kindergarten. He could never sit still and has always been hyperactive and inattentive. I have always felt that something else is going on with him and I have been unsuccessful for all these years at finding out what. He has sensory issues, e.g., he hears high pitched noises that no one else hears, is bothered by touching on his face, head and brushing his teeth. Also certain textures bother him. He is very oppositional and will argue about any and everything. He took ADHD medications for 6 years and none seemed to help for long and the side effects were worse than the ADHD. I have tried every herb, vitamin, mineral, oil, etc. Also I have had him detoxed from his vaccinations. None of these things seemed to help. While taking the meds for ADHD, he also experienced tics, such as throat clearing and eye blinking. He has been off meds for 3 years now and on occasion he will still have the eye blinking (I think it is when he is stressed about something). He went through a phase where he wanted everything to be even, but that seems to have stopped. The most disheartening problem is that he cannot interact socially with his peers. He can talk to adults with no problem, and he is very articulate. He does not know what to say to his peers and I can see the faces of other students when he walks up: they usually roll their eyes or just walk away. He has never had any close friends. He doesn’t understand personal space. He also has academic problems. Does it sound like this could be some form of Asperger’s? I have taken him to psychologists, neurologists, and for behavioral therapy in the past. I am desperate for help for his sake.
Thank you, in North Carolina
The symptoms and features you describe are often associated with Asperger’s Disorder. Youth with AD often have a preoccupation with schedules, sameness, and narrow interests. They also have sensitivities to touch, lighting, smells, and even food textures. As you have observed, the most difficult pattern of symptoms involves social interaction. They have problems understanding personal space, can’t “read” social cues, often make inappropriate comments, can’t engage in normal conversations with peers, and can’t read/understand emotions in others.
Your history with your son is also very common. ADHD is often suspected, prompting multiple medications. The meds then produce side effects such as tics. In treatment, the most common situation is a child with one specific condition such as ADHD, Learning Disability, Tics, Asperger’s Disorder, etc. Some children have two conditions present at the same time. For example, ADHD often overlaps with Allergies and with Learning Disabilities. Tourette’s Disorder and OCD often occur as a dual diagnosis.
While he has not received medications for three years, whatever condition was present in the past is probably still present. As children mature, their symptom pattern often changes, especially in ADHD. For this reason, I would suggest a current assessment based on his status at this time. I would also recommend that you not use any herbal, over-the-counter, or “natural” remedies as these often create symptoms that confuse the clinical picture.
Medications are often used with Asperger’s Disorder — typically to address issues related to mood, obsessive-compulsive, or anxiety symptoms. If he has Asperger’s Disorder, there are supportive websites for adolescents and young adults with the disorder that address the social issues you mention. The first goal is to obtain an accurate diagnosis and treatment plan.
Please read our Important Disclaimer.
All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by Dr Greg Mulhauser, Managing Editor on .on and last reviewed or updated by